Alert archive / Arizona / Wind Advisories in 2022
Wind Advisory 29, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this wind advisory at Jun 16, 2022, 2:46 PM MST for Coconino County, Arizona. It took effect at Jun 17, 2022, 10:00 AM MST. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Jun 16, 2022, 2:46 PM MST (21:46 UTC)
- In effect from
- Jun 17, 2022, 10:00 AM MST
- Expired
- Jun 17, 2022, 8:00 PM MST
- In force
- 10 hr
- Issued by
- NWS Flagstaff, AZ
County Coconino County, AZ
The radar
The Flagstaff radar (KFSX), 150 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.8 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 5593 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
661 WWUS75 KFGZ 162146 NPWFGZ URGENT - WEATHER MESSAGE National Weather Service Flagstaff AZ 246 PM MST Thu Jun 16 2022 AZZ006-170600- /O.NEW.KFGZ.WI.Y.0029.220617T1700Z-220618T0300Z/ /O.CON.KFGZ.EH.W.0005.000000T0000Z-220617T0300Z/ Grand Canyon Country- Including the cities of Grand Canyon Village, Supai, and North Rim 246 PM MST Thu Jun 16 2022 ...EXCESSIVE HEAT WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING... ...WIND ADVISORY IN EFFECT FROM 10 AM TO 8 PM MST FRIDAY... * WHAT...For the Excessive Heat Warning, dangerously hot conditions with temperatures ranging from 107 to 112 expected. For the Wind Advisory, south winds 15 to 25 mph with gusts up to 45 mph expected. * WHERE...For the Excessive Heat Warning, lower elevations of the Grand Canyon, from Indian Garden to Phantom Ranch. For the Wind Advisory, the Grand Canyon. * WHEN...For the Excessive Heat Warning, until 8 PM MST this evening. For the Wind Advisory, from 10 AM to 8 PM MST Friday. * IMPACTS...Extreme heat will significantly increase the potential for heat related illnesses, particularly for those working or participating in outdoor activities. Gusty winds could blow around unsecured objects. In addition, winds this strong can make driving difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... This warning is reserved for only the hottest days of the year and is issued when temperatures are expected to rise to dangerous levels. Day hikers on Bright Angel Trail should descend no further than 1 1/2 miles. Between 10 am and 4 pm...physical activity is discouraged. Hikers should attempt to be out of the canyon...at Indian Garden or Bright Angel campground between these hours. All hikers should have adequate gear...including a wide-brimmed hat... sunscreen...salty snacks...sufficient water and electrolyte mix. Doubling your calorie intake helps maintain your energy. Hike smart! Use extra caution when driving in strong winds, especially if operating a high profile vehicle. Secure outdoor objects. && $$ AZZ018-037-170300- /O.CON.KFGZ.EH.W.0005.000000T0000Z-220617T0300Z/ Northern Gila County-Yavapai County Valleys and Basins- Including the cities of Payson, Strawberry, Young, Cottonwood, Camp Verde, Cordes Junction, and Bagdad 246 PM MST Thu Jun 16 2022 ...EXCESSIVE HEAT WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING... * WHAT...Dangerously hot conditions, with daytime temperatures ranging from 100 to 108 expected. * WHERE...Yavapai and northern Gila counties below 5000 feet. * WHEN...Until 8 PM MST this evening. * IMPACTS...Extreme heat will significantly increase the potential for heat related illnesses, particularly for those working or participating in outdoor activities. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$ AZZ005-170300- /O.CON.KFGZ.EH.W.0005.000000T0000Z-220617T0300Z/ Marble and Glen Canyons- Including the cities of Page and Lees Ferry 246 PM MST Thu Jun 16 2022 ...EXCESSIVE HEAT WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING... * WHAT...Dangerously hot conditions, with daytime temperatures ranging from 100 to 105 expected. * WHERE...Marble and Glen Canyons and Lake Powell near Page. * WHEN...Until 8 PM MST this evening. * IMPACTS...Extreme heat will significantly increase the potential for heat related illnesses, particularly for those working or participating in outdoor activities. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$ AZZ004-007-170600- /O.NEW.KFGZ.WI.Y.0029.220617T1700Z-220618T0300Z/ Kaibab Plateau-Coconino Plateau- Including the cities of Jacob Lake, Fredonia, and Valle 246 PM MST Thu Jun 16 2022 ...WIND ADVISORY IN EFFECT FROM 10 AM TO 8 PM MST FRIDAY... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Kaibab and Coconino Plateaus. * WHEN...From 10 AM to 8 PM MST Friday. * IMPACTS...Gusty winds could blow around unsecured objects. In addition, winds this strong can make driving difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/flagstaff
4 follow-up statements
233 WWUS75 KFGZ 170258 NPWFGZ URGENT - WEATHER MESSAGE National Weather Service Flagstaff AZ 758 PM MST Thu Jun 16 2022 AZZ006-180300- /O.EXP.KFGZ.EH.W.0005.000000T0000Z-220617T0300Z/ /O.CON.KFGZ.WI.Y.0029.220617T1700Z-220618T0300Z/ Grand Canyon Country- Including the cities of Grand Canyon Village, Supai, and North Rim 758 PM MST Thu Jun 16 2022 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 8 PM MST FRIDAY... ...EXCESSIVE HEAT WARNING WILL EXPIRE AT 8 PM MST THIS EVENING... * WHAT...South winds 15 to 25 mph with gusts up to 45 mph expected. * WHERE...For the Wind Advisory, the Grand Canyon. * WHEN...From 10 AM to 8 PM MST Friday. * IMPACTS...Gusty winds could blow around unsecured objects. In addition, winds this strong can make driving difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ AZZ018-037-170400- /O.EXP.KFGZ.EH.W.0005.000000T0000Z-220617T0300Z/ Northern Gila County-Yavapai County Valleys and Basins- Including the cities of Payson, Strawberry, Young, Cottonwood, Camp Verde, Cordes Junction, and Bagdad 758 PM MST Thu Jun 16 2022 ...EXCESSIVE HEAT WARNING WILL EXPIRE AT 8 PM MST THIS EVENING... The Heat Warning is being allowed to expire as temperatures have decreased below critical thresholds. $$ AZZ005-170400- /O.EXP.KFGZ.EH.W.0005.000000T0000Z-220617T0300Z/ Marble and Glen Canyons- Including the cities of Page and Lees Ferry 758 PM MST Thu Jun 16 2022 ...EXCESSIVE HEAT WARNING WILL EXPIRE AT 8 PM MST THIS EVENING... The Heat Warning is being allowed to expire as temperatures have decreased below critical thresholds. $$ AZZ004-007-180300- /O.CON.KFGZ.WI.Y.0029.220617T1700Z-220618T0300Z/ Kaibab Plateau-Coconino Plateau- Including the cities of Jacob Lake, Fredonia, and Valle 758 PM MST Thu Jun 16 2022 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 8 PM MST FRIDAY... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Kaibab and Coconino Plateaus. * WHEN...From 10 AM to 8 PM MST Friday. * IMPACTS...Gusty winds could blow around unsecured objects. In addition, winds this strong can make driving difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/flagstaff
553 WWUS75 KFGZ 170914 NPWFGZ URGENT - WEATHER MESSAGE National Weather Service Flagstaff AZ 214 AM MST Fri Jun 17 2022 AZZ015-180300- /O.EXA.KFGZ.WI.Y.0029.220617T1700Z-220618T0300Z/ Western Mogollon Rim- Including the cities of Flagstaff, Williams, and Munds Park 214 AM MST Fri Jun 17 2022 ...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 8 PM MST THIS EVENING... * WHAT...South winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE....The area including the cities of Flagstaff, Doney Park, Williams and Munds Park. * WHEN...From 10 AM this morning to 8 PM MST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. In addition, winds this strong can make driving difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ AZZ004-006-007-180300- /O.CON.KFGZ.WI.Y.0029.220617T1700Z-220618T0300Z/ Kaibab Plateau-Grand Canyon Country-Coconino Plateau- Including the cities of Jacob Lake, Fredonia, Grand Canyon Village, Supai, North Rim, and Valle 214 AM MST Fri Jun 17 2022 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 8 PM MST THIS EVENING... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE....The area including the cities of Jacob Lake, Fredonia, Grand Canyon Village, Supai, North Rim, and Valle. * WHEN...From 10 AM this morning to 8 PM MST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. In addition, winds this strong can make driving difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/flagstaff
786 WWUS75 KFGZ 172017 NPWFGZ URGENT - WEATHER MESSAGE National Weather Service Flagstaff AZ 117 PM MST Fri Jun 17 2022 AZZ004-006-007-015-180300- /O.NEW.KFGZ.WI.Y.0030.220618T1700Z-220619T0300Z/ /O.CON.KFGZ.WI.Y.0029.000000T0000Z-220618T0300Z/ Kaibab Plateau-Grand Canyon Country-Coconino Plateau- Western Mogollon Rim- Including the cities of Jacob Lake, Fredonia, Grand Canyon Village, Supai, North Rim, Valle, Flagstaff, Williams, and Munds Park 117 PM MST Fri Jun 17 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING... ...WIND ADVISORY IN EFFECT FROM 10 AM TO 8 PM MST SATURDAY... * WHAT...For the first Wind Advisory, southwest winds 20 to 30 mph with gusts up to 50 mph. For the second Wind Advisory, south winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Northern and western Coconino County including the locations of Flagstaff, Doney Park, Williams, Munds Park, Jacob Lake, Fredonia, Grand Canyon Village, Supai, North Rim, and Valle. * WHEN...For the first Wind Advisory, until 8 PM MST this evening. For the second Wind Advisory, from 10 AM to 8 PM MST Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. In addition, winds this strong can make driving difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/flagstaff
582 WWUS75 KFGZ 180258 NPWFGZ URGENT - WEATHER MESSAGE National Weather Service Flagstaff AZ 758 PM MST Fri Jun 17 2022 AZZ004-006-007-015-190300- /O.EXP.KFGZ.WI.Y.0029.000000T0000Z-220618T0300Z/ /O.CON.KFGZ.WI.Y.0030.220618T1700Z-220619T0300Z/ Kaibab Plateau-Grand Canyon Country-Coconino Plateau- Western Mogollon Rim- Including the cities of Jacob Lake, Fredonia, Grand Canyon Village, Supai, North Rim, Valle, Flagstaff, Williams, and Munds Park 758 PM MST Fri Jun 17 2022 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 8 PM MST SATURDAY... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Northern and western Coconino County including the locations of Flagstaff, Doney Park, Williams, Munds Park, Jacob Lake, Fredonia, Grand Canyon Village, Supai, North Rim, and Valle. * WHEN...From 10 AM to 8 PM MST Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. In addition, winds this strong can make driving difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/flagstaff
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this wind advisory went out at Jun 16, 9:33 AM MST, 5 hours 13 minutes earlier.
Area forecast discussion, Jun 16, 9:33 AM MST, 5 hours 13 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 933 AM MST Thu Jun 16 2022 .SYNOPSIS...Hot temperatures today, especially for the lower elevations where Excessive Heat Warnings are in effect. Isolated to scattered storms Friday will become more widespread Saturday. A break in storms is expected to start next week. && .UPDATE...Clear skies across much of the region this morning with smoke still visible across the Flagstaff area. Smoke will push to the north and east today as the south to southwest winds pick up through this afternoon. Additionally, smoke and haze are also possible over the White Mountains as the Fish Fire continues to burn just to the south of there. Only minor adjustments made account for the smoke/haze plumes and to reflect current observations and trends. Otherwise, the forecast for today looks to be on track. && .PREV DISCUSSION /422 AM MST/...An area of high pressure strengthens over Arizona today with temperatures climbing rapidly this morning under sunny skies. High temperatures are expected to reach triple digits in the lower elevations with temperatures being roughly 8 to 12 degrees above seasonal averages across northern Arizona. By the afternoon, scattered clouds could provide some relief from the heat in localized areas. An Excessive Heat Warning is in effect for the lower elevations of Yavapai and Gila Counties as well as for the Grand Canyon, Marble Canyon, Glen Canyon, and Lake Powell. Prepare properly by hydrating, and avoid strenuous outdoor activities from late morning into the early evening. The heat will be accompanied by breezy south to southwest winds with peak afternoon gusts of 20 to 25 mph, potentially slightly stronger over high terrain. Friday through Sunday...With Arizona between a trough to the west and a ridge to the east, strong, gusty winds will return as these synoptic features converge. Consistent south to southwesterly winds of 15 to 20 mph, gusting 30 to 35 mph will create near- critical fire weather conditions along western Coconino and Yavapai Counties. Ample moisture is expected to surge into the region Friday and Saturday as these winds tap into humidity from the Gulf of California. Additional moisture has already begun moving into eastern Arizona from New Mexico. Scattered thunderstorms along the Arizona-New Mexico border are expected Friday with a chance for a few isolated showers or storms stretching along the Mogollon Rim. While Friday will be hot, temperatures will be substantially cooler than Thursday. Moving into Saturday, temperatures will decrease once again to near seasonal norms. Saturday will be the most active day for showers and thunderstorms with the chance of precipitation in portions of eastern Arizona and the White Mountains currently forecasted at 70 to 85 percent. Widespread thunderstorm activity is possible with CAPE values of 250 to 500 J/kg. Higher CAPE values near 1000 J/kg in central Arizona including the central Mogollon Rim, and White Mountains could lead to stronger convection. While severe thunderstorms are not anticipated at this time due to limited shear, any thunderstorm could produce hazardous conditions with flash flooding being the primary threat. The threat for flash flooding will be especially high if storms form in the vicinity of burn scars. Models are in good agreement with 0.75" to 1.0" of precipitable water across much of central to northern Arizona by Saturday. The climatological maximum moving average for precipitable water in Flagstaff for the middle of June is right around 1.0" while maximum values throughout the entire monsoon season are near 1.25". Thunderstorm and shower activity will continue Sunday, but coverage will be primarily over the eastern Arizona. The longwave trough to the west will move through the area, pulling much of the moisture from western Arizona out of the state. Windy conditions will continue as temperatures remain average for this time of year. Monday through Wednesday...Another warming trend begins at the start of next week as high pressure builds once again over the region. Minimal to no preciptation is in the forecast for Monday outside of the White Mountains. However for Tuesday and Wednesday, just enough moisture will remain for isolated showers and storms to form in the afternoons as the atmosphere destabilizes. The best chances will be in the White Mountains, but models indicate slight chances elsewhere across northern Arizona. && .AVIATION...For the 18Z TAF package...VFR conditions persist for the next 24 hours. Southwest winds 10-15 kts with gusts up to 25 kts until 03Z. Winds becoming light and variable overnight. Expect smoke from wildfires to extend north/northeast of KFLG. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Hot temperatures and dry conditions today with Haines Indices around 5 to 6. Expect SW winds 15-25 mph this afternoon. Humidity will increase slightly Friday with stronger afternoon southerly winds gusting around 30-35 mph. Critical fire weather conditions are possible in western Coconino and Yavapai counties. Scattered showers and thunderstorms are possible Friday, mainly east of I-17 & HWY 89. Saturday through Monday...Seasonably warm temperatures with increasing afternoon humidity through Sunday. Gusty southerly winds of 25 to 35 mph each afternoon with chances for scattered thunderstorms. Main threats include cloud-to-ground lightning, erratic outflow gusts, and flash flood concerns on new area burn scars. Lighter winds expected on Monday with lower humidity. && .FGZ WATCHES/WARNINGS/ADVISORIES...Excessive Heat Warning until 8 PM MST this evening FOR AZZ005-018-037. Excessive Heat Warning until 8 PM MST this evening FOR AZZ006. && PUBLIC...Meola/JM AVIATION...Kobold FIRE WEATHER...Kobold For Northern Arizona weather information visit weather.gov/flagstaff
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 2:48 PM MST | Red Flag Warning | FGZ | Coconino, Yavapai | 29 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.